North Dakota, 2015

Hail and Damaging Winds in North Dakota, July 11, 2015

July 11, 2015 · NWS BIS · 7 events in 3 counties and zones

Very strong instability combined with a warm front lifting through the area to produce severe thunderstorms over northern and parts of south central North Dakota. The largest hail, which was the size of golf balls, fell in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Very strong instability combined with a warm front lifting through the area to produce severe thunderstorms over northern and parts of south central North Dakota. The largest hail, which was the size of golf balls, fell in McLean County. The strongest wind gust of 71 mph occurred in Burke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 2:26 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 2:26 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SAT JUL 11 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 237 PM CDT SAT JUL 11 2015

CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEASTERN ALBERTA WITH
TROUGH STRETCHING INTO THE WESTERN DAKOTAS. BEHIND THE TROUGH OVER
SOUTHWEST NORTH DAKOTA DEWPOINTS ARE IN THE 50S...WHILE AHEAD
MOST LOCATIONS REMAIN AROUND 70. UPPER LEVEL ANALYSIS PLACES
BROAD TROUGH OFF THE WEST COAST WITH COMPACT LOW LIFTING THROUGH
NORTH CENTRAL MONTANA WHILE BROAD RIDGE STRETCHES FROM THE
SOUTHERN PLAINS INTO THE MIDWEST. OVER OUR AREA...SOUTHWEST FLOW
REMAINS WITH A VARIETY OF COMPACT SHORT WAVES MOVING THROUGH.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...STRONG
INSTABILITY EXISTS AHEAD OF THE AFOREMENTIONED SURFACE TROUGH PER
LATEST MODEL ANALYSIS AND KBIS 18Z SOUNDING...THOUGH SHEAR REMAINS
MARGINAL. LATEST HIGH-RES GUIDANCE SUGGESTS CONVECTION DEVELOPING
BY LATE THIS AFTERNOON OVER CENTRAL...POSSIBLY INTO PORTIONS OF
NORTHWEST...NORTH DAKOTA. GIVEN THE GREAT INSTABILITY HAVE OPTED
TO MENTION SEVERE POSSIBLE MAINLY ALONG AND EAST OF HIGHWAY 83.
STRONGER STORMS WILL PUSH TO THE EAST OVERNIGHT WITH SOME RE-
DEVELOPMENT POSSIBLE BACK TO THE WEST AS A VARIETY OF UPPER WAVES
PASS THROUGH.

ON SUNDAY...ANOTHER HOT DAY IS IN STORE AS UPPER RIDGE AMPLIFIES
AND COMPACT LOW OPENS UP AND PASSES TO THE NORTH. THIS WILL BRING
ADDITIONAL THUNDERSTORM CHANCES IN CYCLONIC FLOW WITH THE SYSTEM
PASSING NORTH. STRONGEST INSTABILITY SETS UP OVER EASTERN NORTH
DAKOTA...THOUGH WILL HAVE TO KEEP AN EYE ON THE JAMES RIVER VALLEY
AS ENOUGH INSTABILITY MAY BE PRESENT FOR SOME STRONGER STORMS TO
DEVELOP.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 237 PM CDT SAT JUL 11 2015

THE LONG TERM WILL REMAIN ACTIVE THROUGH THE NEXT WEEKEND.

SOUTHWEST FLOW ALOFT OVER THE WESTERN US WILL REMAIN OVER THE
NEXT WEEK. THIS WILL PUT NORTH DAKOTA IN A FAVORABLE POSITION TO
RECEIVE MANY UPPER LEVEL SHORT WAVES.

WARM...MOIST AIR WILL REMAIN IN PLACE OVER THE NORTHERN PLAINS
THROUGH THE NEXT WEEK. THE MODELS ARE INDICATING VERY HIGH CAPE
VALUES...MAINLY ACROSS THE JAMES AND RED RIVER VALLEYS THROUGH THE
NEXT WEEK...BUT LITTLE TO NO SHEAR. WITH VERY HIGH MOISTURE
CONTENT THROUGHOUT THE ATMOSPHERE...VERY HEAVY RAIN IS POSSIBLE
IN THUNDERSTORMS. MOST OF THE THUNDERSTORM ACTIVITY SUNDAY AND
MONDAY SHOULD BE NORTH AND EAST. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTH CENTRAL NORTH DAKOTA SUNDAY EVENING AS A
COLD FRONT MOVES THROUGH.

NORTH DAKOTA WILL REMAIN UNDER THE INFLUENCE OF DIFFLUENCE ALOFT
MONDAY AND TUESDAY...HOWEVER WITHOUT ANY DISCERNIBLE WAVE OR
ADDITIONAL FORCING...ONLY ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AT THIS TIME.

BY WEDNEDAY AND THURSDAY ANOTHER WAVE IS EXPECTED TO MOVE THROUGH
AS A UPPER LEVEL RIDGE ACROSS THE SOUTH CENTRAL CONUS MOVES EAST.
AT THIS TIME THE GFS/ECMWF CONTINUE TO INDICATE SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA. TEMPERATURES SHOULD GENERALLY RANGE FROM THE MID 80S TO
LOW 90S THROUGH THE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1226 PM CDT SAT JUL 11 2015

ISOLD/SCT TSRA EXPECTED MAINLY OVER CENTRAL AND EASTERN NORTH
DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE
SEVERE ALONG AND EAST OF A LINE FROM KMOT TO KBIS. LATER
TONIGHT...LCL BR POSSIBLE OVER PORTIONS OF SOUTH CENTRAL INTO
SOUTHEAST NORTH DAKOTA. OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJS
LONG TERM...AJ
AVIATION...JJS
Hazardous weather outlook, Jul 11, 1:37 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT SAT JUL 11 2015

NDZ003>005-011>013-020>023-025-034>037-046>048-050-051-121945-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
237 PM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS EVERYDAY THROUGH THE NEXT
WEEK.

HEAT INDEX VALUES BETWEEN 95 AND 100 ARE EXPECTED IN THE SOUTHERN
JAMES RIVER VALLEY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
1-800-247-0212 OR VIA FACEBOOK OR TWITTER.

NDZ001-002-009-010-017>019-031>033-040>045-121945-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
237 PM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST NORTH DAKOTA. THE
CHANCE FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS EVERYDAY THROUGH THE NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JJS/AJ

In the hours before

Special weather statement, Jul 11, 4:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT JUL 11 2015

NDZ002-112300-
BURKE ND-
509 PM CDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE COUNTY...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF POWERS LAKE...OR 19 MILES WEST OF BOWBELLS...MOVING
NORTH AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POWERS LAKE...LIGNITE...COLUMBUS...PORTAL AND BATTLEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4900 10238 4895 10238 4856 10254 4855 10285
      4900 10277
TIME...MOT...LOC 2209Z 191DEG 25KT 4873 10267

SCHILD
Special weather statement, Jul 11, 4:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT SAT JUL 11 2015

NDZ020>022-035-112315-
OLIVER-BURLEIGH-MCLEAN-SHERIDAN-
529 PM CDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURLEIGH...
NORTHEASTERN OLIVER...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN MCLEAN
COUNTIES...

AT 528 PM CDT...A STRONG THUNDERSTORM WAS NEAR CROSS RANCH STATE
PARK...OR NEAR WASHBURN...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHBURN...WILTON...TURTLE LAKE...MERCER...CROSS RANCH STATE PARK...
HENSLER...PRICE...FALKIRK...NEW JOHNS LAKE AND SANGER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR THE MISSOURI RIVER NEAR WASHBURN...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4707 10092 4719 10122 4763 10095 4743 10038
TIME...MOT...LOC 2228Z 217DEG 26KT 4726 10096

MATHEWS

The radar

The Minot AFB radar (KMBX), 130 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Burke

When
July 11, 4:45 PM CST to 4:55 PM CST
Where
Burke County, 6.28 mi S of Lignite
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.790, -102.530

Thunderstorm Wind, Burke

When
July 11, 5:00 PM CST to 5:03 PM CST
Where
Burke County, 9.47 mi NNE of Powers Lake
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.690, -102.530

Hail, McLean

When
July 11, 5:05 PM CST to 5:08 PM CST
Where
McLean County, 8.55 mi E of Washburn
Measured
1.25 in hail
Reported by
Public
Coordinates
47.300, -100.840

Hail, McLean

When
July 11, 6:15 PM CST to 6:17 PM CST
Where
McLean County, 1.67 mi NE of Wilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.190, -100.780

Hail, McLean

When
July 11, 6:22 PM CST to 6:26 PM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.160, -100.780

Thunderstorm Wind, Bottineau

When
July 11, 7:15 PM CST to 7:18 PM CST
Where
Bottineau County, 10.55 mi E of Bottineau Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
48.850, -100.190

Small tree branches were broken off.

Hail, Bottineau

When
July 11, 7:45 PM CST to 7:55 PM CST
Where
Bottineau County, 10.55 mi E of Bottineau Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.850, -100.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593723, 593724, 593725, 593727, 593728, 593732, 593734.